Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Suffering from nettle rash and started feeling cold. What does this mean?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
I suffered from nettle rash (urticaire) from Thursday to Sunday past. I went to see a doctor last Friday and was given antihistamine and gel to put on the rashes to reduce itchiness.The rashes came gradually all over my body until Sunday was the worst when I woke up. My whole legs were swollen and red. I'm feeling better since yesterday as I have no new rashes. But my left foot has a big spot of red colour and getting darker. I have as well few red spots on my legs which I hope will disappear in a few days. This morning I got this cold menthol feeling in my legs. I though I was feeling cold so I decided to wear leggings but it didn't help at all. What does it mean?
Posted Fri, 7 Dec 2012 in Asthma and Allergy
Answered by Dr. Sujoy Khan 41 minutes later
Thanks for writing to us.

You are currently suffering from an acute generalised urticarial eruption with angioedema (swelling) affecting the areas where the urticaria (red itchy hives) are present. Occasionally, lips and tongue can get swollen as histamine release in these tissues cause only swelling and no urticaria.

1 in 5 people in their lifetime (anywhere in the world) will have an urticarial eruption and most (80%) do NOT have any allergies. That the chemical involved is histamine that is released from mast cells, and responds to anti-histamines, it is quite often labelled as an 'acute allergic reaction'.

Please make sure no new medications were involved at the start of this episode, such as pain killers (NSAIDs), or codeine, or antibiotics etc. Then this gets a bit different as there was a trigger. Occasionally people with underlying urticaria do get a worsening of symptoms with an added insult like NSAIDs, stress, infection etc. Thyroid dysfunction also plays a role in worsening urticaria.

Long-acting non-sedating antihistamines like Tablet Fexofenadine 180mg for 3 months plus/minus cetirizine 10mg at lunch/evening or atarax 25/50mg at night is required to control this eruption. The last option is a short course of steroids for 3-5 days. If you think there may be a source of infection such as UTI, chest then you will require the correct antibiotics as well.

Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor